In a new study, researchers have discovered why some people experience muscle pain after taking statins.
The finding could help doctors prevent a known side effect of statins and ensure people are able to reap the benefits of life-saving drugs.
The research was conducted by an international team of British Heart Foundation-funded researchers.
Statins reduce a person’s risk of a heart attack or stroke by lowering the levels of so-called ‘bad cholesterol’ in the body.
They are particularly beneficial for people who have already had a heart attack or stroke and are also effective in those who are identified as being at risk of having one in the future.
Although side effects are rare, muscle pain and weakness are important reasons why some people stop taking these potentially life-saving drugs.
According to the team, statins cause spontaneous and irregular leaks of calcium from storage compartments within muscle cells.
Under normal conditions, coordinated releases of calcium from these stores make the muscles contract.
Unregulated calcium leaks may cause damage to muscle cells, potentially leading to muscle pain and weakness.
The researchers suggest that in most people, muscle cells can tolerate this calcium leak.
However, in people already susceptible due to their genes or lifestyle, the leak caused by statins may overwhelm the muscle cells, giving rise to muscle pain and weakness.
Their findings explain why only some people experience muscle pain after taking statins and could help doctors to identify those most likely to experience symptoms so they can be offered alternative therapies.
The researchers also showed that exercise may prevent the changes which lead to calcium leaks from occurring, and it may be an effective way for people taking statins to avoid muscle symptoms.
They suggest the idea that exercise makes statin side effects worse might be a misconception—what really matters is the intensity of exercise.
Moderate exercise canceled out the changes in muscle cells caused by statins.
When weighing up whether to take statins, people need t talk to their GP.
One author of the study is Dr. Sarah Calaghan, Associate Professor in Cardiac Physiology from the University of Leeds.
The study is published in JACC: Basic to Translational Science.
Copyright © 2019 Knowridge Science Report. All rights reserved.